Wild swings in your blood pressure readings may be an indicator to doctors of worsening heart issues such as heart disease or increased damage to the arteries. Research published in the Annals of Internal Medicine analyzed participants being treated with blood pressure medication for cardiac events.

Using participants from the Antihypertensive and Lipid-Lowering Treatment to Prevent Heart Attack Trial, researchers were able to analyze data from more than 26,000 participants. Each was being treated with blood pressure medications or cholesterol-lowering medications.

Baseline blood pressure readings were taken 5-7 times over a 28-month period. When compared to a patient whose readings were stable, a variation of 15 mm Hg was linked to a 30 percent increased risk of a heart attack, and a 46 percent increased risk of a stroke.

The risk of death from either a heart attack or stroke increased by 56 percent.

What could the variations mean? According to the lead author, Paul Muntner, professor of epidemiology at the University of Alabama-Birmingham, it could be a sign of increased damage to the arteries. In this case, he cites stiffening (arteriosclerosis) as a concern.

“Patients should have their blood pressure controlled. They should be aware that their blood pressure changes, and if there is a lot of variation, they might want to talk with their doctor about why it’s changing.”

Stiffening, or hardening, of the arterial walls, causes the heart to compensate by working harder, increasing your risk for a heart attack and stroke.

blood pressure medications

What the research did not find was a causal relationship between the fluctuations and heart disease. Instead, it is an association until direct research can be done outside of analyzing data from another study.

Before you rush to change blood medications, Muntner stresses there is no firm proof that curbing the fluctuations will prevent problems. It becomes an individualized care decision.

There are certain classes of blood pressure medication that can control blood pressure fluctuations, including calcium channel blockers and diuretics. Each comes with their own set of side effects, so it becomes risk vs. benefit analysis. Side effects of calcium channel blockers include nausea, headaches, edema, rash, low blood pressure and dizziness.

For diuretics, the side effects include electrolyte abnormalities, extreme tiredness or weakness, muscle cramps and frequent urination.

Well, that all sounds terrible.

What can you do? For one, keep monitoring your blood pressure if you’re on medication. Two, make the lifestyle changes. Diet and exercise. It’s the old mantra, but stacking enough pills to open your own CVS is not the recipe for long-term health.

Learn more about high blood pressure at the American Heart Association.

Follow News Ledge

This post may contain affiliate links, which means we receive a commission if you make a purchase using one of the affiliated links.